MAUDE Adverse Event Report: ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER UNITY LASER PROBE; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER UNITY LASER PROBE; UNIT, PHACOFRAGMENTATION
Catalog Number 8065000251
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation, including root cause analysis, is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that an ophthalmic laser probe could not be inserted into the trocar during a combined cataract and vitrectomy procedure.The surgery was successfully completed after the device was replaced with another one without impact to the patient.
 
Additional Manufacturer Narrative
Additional information is provided in sections d.9, h.3, h.6 and h.11.The product under investigation is not a serviceable device.Therefore, a service record review was not performed.However, a laser probe was returned for testing on this investigation.A non-conformance based review of the serial number was performed and did not reveal any potential contributing factors to the reported complaint.A manufacturing device history record (dhr) review was performed prior to product release to ensure that the product was manufactured in compliance with the device master record.Based on the assessment, the product met release criteria.A review for ¿complaints reported against this serial number¿ was performed.No similar complaints were reported for this product serial number (under investigation).The laser probe was received for testing on this investigation.A visual assessment of the returned sample revealed no obvious nonconformities.The returned sample was connected to a calibrated module and was successfully recognized.A fit check was performed with a trocar and the mslp was unable to be inserted without resistance.Microscopic evaluation found excess adhesive accumulated around the distal end of the tip.However, how or when the excess adhesive was deposited on the tip remains inconclusive.The root cause of the reported event is attributed to excess adhesive at the tip.However, how or when the excess adhesive was deposited on the tip remains inconclusive.Manufacturer will continue to monitor data for evidence of adverse trending and take further action, as appropriate.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information was provided in sections h.6 and h.11.The product under investigation is not a serviceable device.Therefore, a service record review was not performed.However, a laser probe was returned for testing on this investigation.A non-conformance based review of the lot number was performed and did not reveal any potential contributing factors to the reported complaint.A manufacturing device history record (dhr) review was performed prior to product release to ensure that the product was manufactured in compliance with the device master record.Based on the assessment, the product met release criteria.A review for ¿complaints reported against this lot number¿ was performed.There were no similar complaints were reported for the product lot under investigation.The laser probe was returned for testing on this investigation.A visual assessment of the returned sample revealed the tip was damaged¿the curve of the tip was deflected outward.Microscopic evaluation found debris on the face and along the side of the distal tip; the optical fiber was protruding, and the illuminator fiber was slightly recessed.As received, the laser probe failed the 27ga trocar fit check.After successfully cleaning the tip, a fit check was reperformed, and the probe was successfully inserted without resistance.The root cause of the reported issue is attributed to debris found at the laser probe tip.However, how or when the debris accumulated on the tip remains inconclusive.Manufacturer will continue to monitor data for evidence of adverse trending and take further action, as appropriate.The manufacturer internal reference number is: (b)(4).

Brand Name
UNITY LASER PROBE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer (Section G)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key23554716
Report Number2028159-2025-01684
Device Sequence Number10108008
Product Code HQC
UDI-Device Identifier00380650002518
UDI-Public(01)00380650002518(17)270228(11)250310(10)179VXX
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K233876
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065000251
Device Lot Number179VXX
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/21/2025
Supplement Date Received by Manufacturer03/04/2026
05/01/2026
Initial Report FDA Received Date11/14/2025
Supplement Report FDA Received Date03/30/2026
05/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown